North Carolina, 2008

Tornado and Damaging Winds in North Carolina, June 23, 2008

June 23, 2008 · NWS MHX · 3 events in 2 counties and zones

A weak cold front slowly approached eastern North Carolina during the afternoon of June 23rd. Scattered thunderstorms developed over the region in advance of the cold front during the late afternoon hours and spread toward the coast through the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak cold front slowly approached eastern North Carolina during the afternoon of June 23rd. Scattered thunderstorms developed over the region in advance of the cold front during the late afternoon hours and spread toward the coast through the evening. Some of the storms became severe producing strong winds and one reported tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 23, 2:25 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
325 PM EDT MON JUN 23 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND MOVE OFF THE COAST
EARLY TUESDAY. HIGH PRESSURE OVER THE SOUTHERN APPALACHIANS TUESDAY
WILL BUILD INTO THE CAROLINAS TUESDAY NIGHT AND GRADUALLY BECOME
ABSORBED INTO THE LARGE HIGH OFF THE ATLANTIC COAST. A TROF OF LOW
PRESSURE WILL SET UP OVER THE COASTAL PLAINS LATE IN THE WEEK. A
COLD FRONT WILL APPROACH FROM THE NORTH SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BUSY AFTERNOON WITH SEVERE THUNDERSTORM WATCH 599 UNTIL 10 PM FOR
ALL OF THE FORECAST AREA EXCEPT DARE...HYDE AND TYRRELL COUNTIES.
STRONG UPPER SHORTWAVE PASSES THROUGH THIS EVENING AHEAD OF COLD
FRONT WITH STRONG DYNAMICS. WENT WITH 50 PERCENT POPS ACROSS THE
BOARD UNTIL LATE EVENING...THEN TAPERED OFF FROM WEST TO EAST.
GUIDANCE TEMPS IN CLOSE AGREEMENT AND ACCEPTED.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
FRONT WILL MOVE OFF THE COAST EARLY TUESDAY WITH DRY WEST FLOW
SETTING UP. MOST AREAS WILL SEE UPPER 80S TO LOWER 90S EXCEPT FOR
THE OUTER BANKS WHERE MID 80S EXPECTED...ALL UNDER MOSTLY SUNNY
SKIES. DRY WEATHER WILL CONTINUE INTO THURSDAY. HIGH PRESSURE OVER
THE SOUTHERN APPALACHIANS TUESDAY WILL SLOWLY BECOME ABSORBED INTO
THE LARGE SURFACE RIDGE OFF THE COAST WITH A VERY WARM SOUTHWEST
FLOW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE COASTAL PLAINS TROF SETS UP LATE IN THE WEEK BRINGING A SLIGHT
CHANCE OF AFTERNOON/EVENING THUNDERSTORMS FRIDAY INTO THE WEEKEND.
BACKDOOR FRONT APPROACHES FROM THE NORTH ON SUNDAY AND BECOMES
STATIONARY NEAR THE VA/NC BORDER. RAIN CHANCES INCREASED FOR SUNDAY
AND MONDAY AS A RESULT.

&&

.AVIATION /19Z TODAY THROUGH SATURDAY/...
CONVECTION CONTS NEAR IMD CST BUT HAS BEEN SLOW TO DEVLP OVER LAND.
WITH RIGHT REAR OF UPR JET OVER REGION AND DECENT INSTAB STILL
EXPECT A FEW STORMS TO FIRE INLAND THIS AFTN AND EARLY EVENING. MOST
OF THE CONVECTION WILL END OVER NIGHT AS UPR TRF SHIFTS TO THE CST
AND DRIER AIR SPREAD IN. OVERALL KEPT MAINLY VFR GOING THIS AFTN AND
TONIGHT.

CONTINUED MAINLY VFR REST OF PD AS WEAK RIDGING DEVELOPS ALOFT INTO
THE WEEKEND. WITH LIGHT WINDS COULD BE SOME LATE NIGHT FOG TUE NIGHT
BUT ANY CONVECTION LOOKS FAIRLY LIMITED.

&&

.MARINE...
EXPECT MAINLY S/SW WINDS OVERNIGHT OUTSIDE OF CONVECTION. WEAK FRONT
IS EXPECTED TO REACH CST EARLY TOMORROW THEN WASHOUT. WILL HAVE
LIGHT WINDS TUE INTO WED WITH VARIABLE DIR LATE AT NIGHT AND DURING
THE MORNING WITH MORE SW DIR EXPECTED IN THE AFTN AS SEA BRZ
DEVELOPS. LATER IN THE WEEK MORE PRONOUNCED S/SW FLOW EXPECTED WITH
HIGH PRES OFFSHR AND TRF TO THE W. SPEEDS EXPECTED TO REACH 15 TO 20
KTS AT TIMES THU INTO THE WEEKEND. WAVEWATCH HAS BACKED OFF THE SE
SWELL A BIT SHOWING IT MAINLY AROUND 3 FT LATE IN THE WEEK. THIS
SWELL COMBINED WITH DECENT WIND WAVE WILL PUSH SEAS TO 5 FT...MAY AT
TIMES REACH 6 FT CNTRL WTRS THU NIGHT INTO THE WEEKEND

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...HSA
AVIATION...RF
MARINE...RF
Hazardous weather outlook, Jun 23, 3:56 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
456 AM EDT MON JUN 23 2008

NCZ029-044-079-080-090>095-098-103-104-240900-
MARTIN-PITT-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
456 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA AS A STRONG UPPER LEVEL DISTURBANCE NEARS THE AREA.
THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL...THOUGH HEAVY RAINFALL IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ045>047-081-240900-
WASHINGTON-TYRRELL-MAINLAND DARE-MAINLAND HYDE-
456 AM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
NORTH CAROLINA AS A STRONG UPPER LEVEL DISTURBANCE NEARS THE AREA.
THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL...THOUGH HEAVY RAINFALL IS ALSO POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.

SMOKE FROM THE EVANS ROAD WILDFIRE WILL CONTINUE TO AFFECT MAINLAND
HYDE AND DARE COUNTIES AS WELL AS PORTIONS OF TYRRELL AND
WASHINGTON COUNTIES. MOTORISTS TRAVELING IN THE AREA SHOULD BE
ADVISED OF POTENTIAL REDUCED VISIBILITIES AT TIMES WITH THE SMOKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMOKE MAY CONTINUE TO AFFECT THE AREA THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 23, 10:45 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1145 AM EDT MON JUN 23 2008

NCZ093-095-231630-
CRAVEN-CARTERET-
1145 AM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT CARTERET AND CRAVEN COUNTIES
UNTIL 1230 PM EDT...

AT 1145 AM EDT...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST
OF CEDAR ISLAND...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR PINEY ISLAND AT 1210 PM EDT...CEDAR ISLAND
AT 1230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
MERRIMON...OPEN GROUNDS FARM AND SOUTH RIVER.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 23, 11:26 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1226 PM EDT MON JUN 23 2008

NCZ046-047-103-231730-
TYRRELL-EASTERN DARE-WESTERN DARE-
1226 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE AND TYRRELL COUNTIES UNTIL
130 PM EDT...

AT 1226 PM EDT...THERE WERE STRONG THUNDERSTORMS 23 MILES SOUTHWEST
OF KILL DEVIL HILLS...OR ABOUT 15 MILES WEST OF MANNS HARBOR...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EAST LAKE
AT 1240 PM EDT...MASHOES AT 115 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE KITTY HAWK...SOUTHERN SHORES...
ALLIGATOR...BUFFALO CITY...COLINGTON...DUCK...FORT LANDING...FRYING
PAN LANDING...NEWFOUNDLAND...SANDERLING AND LEVELS.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Jun 23, 1:45 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT MON JUN 23 2008

NCZ045-103-231945-
WASHINGTON-OUTER BANKS DARE-
INCLUDING THE CITIES OF...PLYMOUTH...KILL DEVIL HILLS...
KITTY HAWK...NAGS HEAD...SOUTHERN SHORES
245 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS OVER WASHINGTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS DEVELOPING OVER WASHINGTON COUNTY...MOVING NORTHEAST
AROUND 25 MILES AN HOUR. THESE STORMS WILL PRODUCE HEAVY
RAIN...GUSTY WINDS UP TO 30 MILES AN HOUR AND CLOUD TO GROUND
LIGHTNING. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON AREA
ROADS AND LOW VISIBILITIES.
Special weather statement, Jun 23, 3:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 PM EDT MON JUN 23 2008

NCZ080-092>094-232115-
JONES-BEAUFORT-PAMLICO-CRAVEN-
408 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...BEAUFORT AND
JONES COUNTIES UNTIL 515 PM EDT...

AT 408 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES NORTH
OF NEW BERN TO 26 MILES WEST OF NEW BERN...MOVING EAST AT 21 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 420 PM EDT...JAMES CITY
AT 440 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Jun 23, 3:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
437 PM EDT MON JUN 23 2008

NCZ090>092-232130-
DUPLIN-JONES-LENOIR-
437 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT LENOIR...JONES AND DUPLIN
COUNTIES UNTIL 530 PM EDT...

AT 437 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM NORTH CENTRAL
DUPLIN COUNTY TO WEST CENTRAL DUPLIN COUNTY...OR FROM 14 MILES
SOUTHEAST OF MOUNT OLIVE TO 11 MILES SOUTH OF WARSAW...MOVING EAST AT
19 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KORNEGAY AT 445 PM
EDT...ROSE HILL AT 450 PM EDT...BEULAVILLE AT 455 PM EDT...DEEP RUN
AT 500 PM EDT...PINK HILL AT 505 PM EDT...GREENEVERS AT 510 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Jun 23, 4:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT MON JUN 23 2008

NCZ080-092>094-232215-
JONES-BEAUFORT-PAMLICO-CRAVEN-
515 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...BEAUFORT AND
JONES COUNTIES UNTIL 615 PM EDT...

AT 515 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 10 MILES
NORTHEAST OF NEW BERN TO 9 MILES SOUTHWEST OF JAMES CITY...MOVING
NORTHEAST AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JAMES
CITY AT 520 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 85 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
June 23, 4:15 PM EST
Where
Lenoir County, 0.89 mi NW of Pink Hill Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.060, -77.740

Large tree blown down on Broadway Street in Pink Hill.

Tornado, Jones

When
June 23, 4:34 PM EST to 4:36 PM EST
Where
Jones County, 2 mi E of Comfort to 2.16 mi E of Comfort
Rating
EF0
Path length
0.16 mi
Path width
20 yd
Reported by
Public
Coordinates
35.000, -77.465

Brief tornado touchdown spotted by several people near Comfort. Several trees were reported damaged and snapped off. An abandoned mobile home also had roof damage.

Thunderstorm Wind, Jones

When
June 23, 5:05 PM EST
Where
Jones County, 1.38 mi N of Maysville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.920, -77.230

Tree blown down on Highway 17 one mile north of Maysville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97325, 97331, 97327.